Drought, Autauga
- When
- October 18, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Autauga forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Severe Drought Conditions (D2) developed.
Many locations across central Alabama received little or no rainfall during the month of October. Drought conditions continued to worsen with Extreme Drought (D3) conditions expanding to cover a large portion of central Alabama, with Exceptional Drought (D4) conditions across east central Alabama.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Many locations across central Alabama received little or no rainfall during the month of October. Drought conditions continued to worsen with Extreme Drought (D3) conditions expanding to cover a large portion of central Alabama, with Exceptional Drought (D4) conditions across east central Alabama. Observing sites across east central Alabama were 10-15 inches below normal for 2016. The Governor of Alabama issued a Drought Emergency Declaration on October 12th for all of central Alabama. The declaration prohibited all outdoor burning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 17, 11:02 PM CST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 1202 AM CDT TUE OCT 18 2016 .UPDATE... For 06Z Aviation. && .DISCUSSION... Looking for warmer conditions tonight as opposed to Sunday night with some southerly flow starting to set up across the state as ridging across the Southeast U.S. weakens. With that said, our satellite is clear across Central Alabama at this time except for a patch of clouds across Marengo county, and most observations are reporting calm to very light winds. This is aiding our initial cool down. So, have lowered overnight lows a couple of degrees in spots, but overall most locations should still be warmer than last night as southerly winds may slow things down later tonight as well as some possible low stratus late. 08 && .AVIATION... 06Z TAF Discussion. Low-level southerly flow will be present tonight, with moisture advection being most prominent over far west Alabama and Mississippi. Consensus of guidance keeps any stratus west of TCL, and any fog south of TOI. Therefore VFR conditions are forecasted to prevail at all sites, though brief MVFR cigs at TCL or brief MVFR visibility at TOI cannot be ruled out. Winds will be southerly around 5-8 kts on Tuesday. 32/Davis && .FIRE WEATHER... Relative humidity values during the early part of this week will not be as low as previous days. However, chances of appreciable rainfall will not return to the forecast until Thursday. While critical fire weather conditions are not expected, ground moisture will continue to remain very low, so conditions will continue to remain favorable for fires to develop. && .CLIMATE... With unseasonably warm temperatures continuing into mid week, we could come close, if not tie/break, some daily record highs. Here are the current daily maximum temperature records for our 4 main climate sites for October 18th and 19th. Location Oct 18th Record Oct 19th Record ------------ --------------- --------------- Birmingham 86(1924,1926,1938,1947) 88(1926,1938) Montgomery 87(2006) 88(1899,1938,1993) Tuscaloosa 88(1953,1962) 89(2005) Anniston 87(1984) 89(1993) 19 && .PREV DISCUSSION... /Issued 256 PM CDT MON OCT 17 2016/ Looking at the latest water vapor imagery, high pressure continues across the southern half of the CONUS with a couple shortwaves traversing eastward across the far northern part of the country. At the sfc, ridging remains anchored over the mid-Atlantic seaboard and stretches down into the Gulf Coast states. Here in Central Alabama, it remains dry and warm. We've got some sct cumulus out there with temps currently in the 80s and dew points in the mid 50s to low 60s. Southerly flow around the sfc ridge will keep temps in the 60s overnight, and we could see some low cloud cover in the west by sunrise Tuesday. Ridging, both at the sfc and aloft, will dominate the weather pattern here in the Southeast for the next few days. This means dry and unseasonably warm conditions will continue thru mid week. Mostly sunny skies and 1000-850mb thickness values will support afternoon highs in the upper 80s in many locations on both Tuesday and Wednesday. Please see the Climate section below for daily record high information. A longwave trough will approach the Mississippi Valley Thursday morning, and will push a cold front thru the Gulf Coast states late Thursday. There's still some timing differences in the models, but the GFS, which was the outlier (slower), now appears to be coming more in line with the ECMWF/CMC. Both of these models still show a more progressive system, which unfortunately, relates to lower rainfall totals than would be expected with a slower system. Will continue to lean toward the timing of the ECMWF with this forecast package. There aren't really any strong/severe signals with this system as instabilities and shear are just too weak. However, there does appear to be just enough lift/instabilities for the possibility of a few thunderstorms with the frontal passage. We'll see a significant drop in temps on Friday behind the exiting front as cold air advection really kicks in. Temps could struggle to rise out of the 60s in the far north. This will be a welcome change from the well above normal temps we've been observing. Overnight lows will dip down into the 40s. A slow moderating trend will ensue over the weekend and into early next week as ridging builds back in from the west. 19 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 87 61 87 61 / 0 0 0 10 10 Anniston 60 88 63 89 63 / 0 0 0 10 10 Birmingham 65 89 67 89 66 / 0 0 0 10 10 Tuscaloosa 65 90 65 90 65 / 0 0 0 10 10 Calera 62 88 66 89 64 / 0 0 0 10 10 Auburn 64 87 65 87 65 / 0 0 0 0 10 Montgomery 63 91 64 90 64 / 0 0 0 10 10 Troy 60 88 63 88 62 / 0 0 0 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES... None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 340 AM CDT MON OCT 17 2016 ALZ011>015-017>050-181145- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 340 AM CDT MON OCT 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
Severe Drought Conditions (D2) developed.
Severe Drought Conditions (D2) developed.
Extreme Drought Conditions (D3) developed.
Extreme Drought Conditions (D2) developed.
Severe Drought Conditions (D2) developed.
Extreme Drought Conditions (D3) developed.
Extreme Drought Conditions (D3) developed.
Extreme Drought Conditions (D3) developed.
Extreme Drought Conditions (D3) developed.
Extreme Drought Conditions (D3) developed.
Severe Drought Conditions (D2) developed.
Extreme Drought Conditions (D3) developed.
Severe Drought Conditions (D2) developed.
Severe Drought Conditions (D2) developed.
Extreme Drought Conditions (D3) developed.
Severe Drought Conditions (D2) developed.
Severe Drought Conditions (D2) developed.
Extreme Drought Conditions (D3) developed.
Exceptional Drought Conditions (D4) developed.
Extreme Drought Conditions (D3) developed.
Extreme Drought Conditions (D3) developed.
Extreme Drought Conditions (D2) developed.
Extreme Drought conditions (D3) developed.
Extreme Drought conditions (D3) developed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663213, 663214, 663216, 663217, 663218, 663219, 663220, 663222, 663223, 663224, 663226, 663227, 663228, 663229, 663230, 663231, 663232, 663233, 663234, 663236, 663237, 663238, 663257, 663258.